I read Medscape. It is a really good website geared towards doctors with the latest medical news. Recently, it referenced a recent article in the British Journal of Psychiatry, which found that people on SSRI's experienced feelings of detatchment, personality changes, and a decrease in both positive and negative emotions.
Wow. I love it when the doctors finally figure out what any patient could tell you.
But that made me think. And introspect. And in recent months, I think my level of numbness has increased- to the extent that I had really not realized because I was so numb. And I've recently added medications to deal with a depression. But the depression is over, it is time to come off these added medications.
I have no illusions that I will ever be medication-free. But I think that I really only need a subset of the meds that I now take- and I don't know which of those meds I really need. That's the problem. I can make my educated guesses, but in the end there is a certain amount of trial and error involved in seeing what I can reduce or get off of- and I need to function at a very high level to work. Therefor, there is this slow accrual of medication. Something gets added, and it stays there.
The last two medications I have added are Abilify and Provigil. I have to say that Abilify did really save me. I was having an exremely bad depression, I was about to quit my job I was so depressed. But the depression is over- and if I didn't need it in the past, I'm going to take the guess that I don't need it now. I'm feeling just too numb.
The Provigil I really hope is not contributing to the numbness. Because it is really helping with my concentration and energy. I have ADD, and can't take stimulants because they raise my pulse rate too much.
How is this numbness affecting me? First of all, I am a procrastinator. I need a certain amount of anxiety to break through this and actually get things done. I went on Effexor half way through graduate school for OT, after a suicidal depression. And after I went on it, I noticed that I was getting to class late and not getting assignments done on time- and not because I was depressed, just because I wasn't "inspired" to do things. I needed that anxiety.
I need strong emotions to function. And recently, I am not functioning at all outside of work. And it is no longer due to depression- I am not in mental anguish. Quite the opposite, I am just fine with sleeping all weekend and doing nothing. I need to not be OK with that.
So I am going off the Abilify, knowing that it is there if I need it, the next time things get bad (which they will, they always do eventually). I'm not foolish enough to do it overnight, much as a part of me wants to. I take 10mg now (5mg 2x/day), and I'm going to go off 2.5mg/week. Assuming the depression doesn't come back of course.
My depressions are so bad, they have taken away so much of my life- is it surprising that I'm willing to give up a little of myself to keep them at bay? That's the deal I made with the Effexor. The best antidepressant I've been on in some ways, but it also gave me the numbness. But not so much that feelings couldn't break through- it just took a little more.
But now I feel like nothing is breaking through. So I need to do something.
You may ask, did I talk to my psychiatrist about this, no. I'll tell him at the next visit which isn't for a couple of months. But he is very good about this type of thing. As long as I'm being responsible, he doesn't mind me adjusting my own meds. Warning: not all psychiatrists are like this! Some are real control freaks. And if you are not stable, or don't know what you are doing, adjusting meds on your own without talking to your doctor is a really bad idea.